I have been taking Effexor XR 37.5 mg capsules last 5 months. How do I taper down and quit? Thanks!
At a glance
- Discontinuing Effexor is associated with numerous symptoms that can vary in intensity based on the dose of Effexor and how long you've been taking it for.
- It is best to taper off of the medication gradually, as most of the symptoms associated with discontinuation of Effexor are from abruptly stopping the medication.
- Tapering off of Effexor should be done under guidance and supervision of a psychiatrist or other healthcare provider.
Hi Nana, great question.
Effexor (Venlafaxine) is a serotonin-norepinephrine reuptake inhibitor (SNRI) medication that is used to treat anxiety and depression. Coming off SNRIs and serotonin reuptake inhibitors (SSRIs) can be difficult for a number of reasons.
For one, you might experience a rebound where your symptoms of depression and/or anxiety get worse after the dose of the drug is decreased or when the drug is stopped. You may also experience withdrawal symptoms such as problems with mood, dizziness, lack of energy, problems sleeping, and even seizures. Patients coming off of SNRIs and SSRIs have also described electrical shock-like sensations, sometimes called "brain zaps", which are sensory disturbances related to serotonin.
For the reasons stated above, it is very important that you only taper off of Effexor under the guidance and supervision of the psychiatrist or other healthcare provider that manages your treatment with Effexor.
You stated in your question that you take the 37.5 mg capsules. This is the lowest available dose of Effexor capsules, and since the capsules cannot be split in half, your provider will likely initiate a taper by telling you to take one capsule every other day for a number of weeks. This may be difficult at first, but give yourself time to normalize to the new dose.
If you're starting a new medication for anxiety or depression, your doctor might choose to start that medicine at the same time you start decreasing your dose of Effexor. This might help reduce the likelihood of rebound and make coming off of Effexor a bit easier.
It is important to note that this is just an example of what I've seen done before. This does not mean this is what you should do or what your doctor will tell you to do as that decision is ultimately up to him/her.
While coming off of Effexor (Venlafaxine) may be difficult, it is definitely possible and can be made easier by gradually reducing the dose over time (tapering off).
If you do end up tapering off of Effexor be sure to speak to your provider if you experience any rebound or withdrawal symptoms! Remember it is a marathon, not a race.
Your doctor/provider needs to know if you experience withdrawal or rebound symptoms so that they can be addressed and so you can be as comfortable as possible which will increase your chances of successfully coming off the medication.
Good luck and I hope this helps.
- Effexor XR [Package Insert]. Philadelphia, PA: Wyeth Pharmaceuticals, Inc.; 2008., AccessFDA